Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 64, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 9, 2003, 6:36 PM CDT for Clay County, Fentress County, Pickett County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 6:36 PM CDT (23:36 UTC)
- Expired
- Jul 9, 2003, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Clay County, TN, Fentress County, TN, Pickett County, TN
The radar
The Knoxville radar (KMRX), 138 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1987 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOHX 092346 FFWBNA TNC027-049-137-100300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 636 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... CLAY COUNTY IN TENNESSEE THIS INCLUDES THE CITY OF CELINA NORTHERN FENTRESS COUNTY IN TENNESSEE PICKETT COUNTY IN TENNESSEE THIS INCLUDES THE CITY OF BYRDSTOWN * UNTIL 1000 PM CDT * AT 628 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS THAT HAS DUMPED ALMOST 2 INCHES OF RAIN IN A THREE HOUR PERIOD IN CLAY AND PICKETT COUNTIES. MORE RAIN WILL MOVE INTO THE WARNED AREAS THIS EVENING. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO ESCAPE RISING WATER, MOVE TO HIGHER GROUND. LAT...LON 3640 8511 3627 8495 3733 8328 3662 8579 $$ END/ORCHANIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:15 PM CDT, 21 minutes earlier.
Area forecast discussion, Jul 9, 6:15 PM CDT, 21 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-100830- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 615 PM CDT WED JUL 9 2003 WILL ISSUE A QUICK UPDATE AND BREAK OUT A 3RD ZONE FOR THE NORTHERN PLATEAU. FOR THIS PARTICULAR NEW ZONE...WILL UP POPS AND MENTION THAT ISOLATED SEVERE STORMS WILL BE POSSIBLE. THE STORMS THAT ARE MOVING EASTWARD TOWARD THAT AREA HAVE A HISTORY OF SOME LARGE HAIL AND AREAS OF WIND DAMAGE. REMAINDER OF THE FORECAST AND OTHER ZONES ARE OK FOR NOW. .BNA.NONE... 21
Hazardous weather outlook, Jul 9, 5:24 PM CDT, 1 hour 12 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 524 PM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT A SERIES OF UPPER LEVEL SHORTWAVES WILL MOVE EASTWARD ACROSS THE MIDDLE TN AREA THIS EVENING. AS THIS OCCURS...SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED. A FEW OF THESE STORMS WILL REACH SEVERE LIMITS AS PULSE SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DOWNBURST WINDS IN EXCESS OF 60 MPH. THE THREAT OF SEVERE THUNDERSTORMS SHOULD DIE DOWN BY 8 OR 9 PM AND EXISTS PRIMARILY FOR THE EASTERN HALF OR THE MID STATE...GENERALLY TO THE EAST OF I-65. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY A COLD FRONT WILL APPROACH THE MID STATE. THERE IS A CHANCE OF STRONG THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT...AND AN OUTSIDE CHANCE OF SEVERE STORMS...MAINLY THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND THURSDAY. 21
In the hours before
Local storm report, Jul 9, 5:26 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0526 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 5 SW SPRINGFIELD TN WIND DAMAGE
07/09/03 ROBERTSON SHERIFFS OFFICE REPORTED
A TREE DOWN IN COOPERTOWN.
ORCHANIANLocal storm report, Jul 9, 5:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
0533 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0529 PM LEBANON TN 1.00 IN HAIL
07/09/03 WILSON TRAINED SPOTTER REPORTED
HAIL THE SIZE OF QUARTERS.
0500 PM 5 SW SPRINGFIELD TN WIND DAMAGE
07/09/03 ROBERTSON SHERIFFS OFFICE REPORTED
A TREE DOWN IN COOPERTOWN.
ORCHANIANLocal storm report, Jul 9, 5:54 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0554 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM HARTSVILLE TN WIND DAMAGE
07/09/03 TROUSDALE SHERIFFS OFFICE REPORTED
A POWER LINE DOWN IN THE
CITY WHICH LANDED ON A CAR.
ORCHANIANThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:32 PM CDT | Flash Flood Warning | OHX | Lawrence | 3 hr |
| Jul 9, 4:45 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 45 min |
| Jul 9, 4:53 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 37 min |
| Jul 9, 5:10 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 35 min |
| Jul 9, 5:32 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 28 min |
| Jul 9, 5:36 PM CDT | Severe Thunderstorm Warning | OHX | Trousdale | 39 min |
| Jul 9, 6:04 PM CDT | Severe Thunderstorm Warning | OHX | Macon | 41 min |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.